Abstract

A semiempirical approximation to the extinction efficiency based on a modification to the anomalous diffraction formula is given and compared to the exact Mie computation. This approximation has been verified for complex refractive indices m = niκ, where 1.01 ≤ n ≤ 2.00 and 0 ≤ κ ≤ 10. The approximation is uniformly valid over all size parameters and has the correct Rayleigh and large particle asymptotic behavior. The accuracy of this formula is discussed as well as its computational advantages. The formula is also applied to some of the lowtran aerosol models.

© 1990 Optical Society of America

Full Article  |  PDF Article
Related Articles
The Range of Validity of the Anomalous Diffraction Approximation to Electromagnetic Scattering by a Sphere

William A. Farone and Matthew J. Robinson
Appl. Opt. 7(4) 643-645 (1968)

Forwardscattering corrections for optical extinction measurements in aerosol media. 1: Monodispersions

Adarsh Deepak and Michael A. Box
Appl. Opt. 17(18) 2900-2908 (1978)

Approximation to extinction efficiency for randomly oriented spheroids

Georges R. Fournier and Blair T. N. Evans
Appl. Opt. 30(15) 2042-2048 (1991)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (6)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (13)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription